Oregon, 2010

Heavy Snow in Oregon, December 28 to 29, 2010

December 28 to 29, 2010 · NWS BOI · 2 events in 2 counties and zones

The second part of the huge storm that hit Eastern Oregon and Southwest Idaho left another 12 to 18 inches of new snow across the region with 2 day totals of over 2 feet in some locations.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

The second part of the huge storm that hit Eastern Oregon and Southwest Idaho left another 12 to 18 inches of new snow across the region with 2 day totals of over 2 feet in some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Dec 28, 9:10 AM MST, 50 minutes earlier.

Area forecast discussion, Dec 28, 9:10 AM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
910 AM MST TUE DEC 28 2010

.DISCUSSION...PROLONGED WINTER STORM OFF TO A QUICK START WITH
SEVERAL LOCATIONS FROM BAKER COUNTY INTO THE WEST CENTRAL
MOUNTAINS ALREADY AROUND A FOOT OF SNOW THIS MORNING. THOUGH
SEEING SNOW BELOW 4000 FEET THIS MORNING TEMPERATURES ARE ABOVE
FREEZING MAKING FOR WET CONDITIONS. SNOW CHANGES TO RAIN BY THIS
AFTERNOON BELOW 4000 FEET WITH ALL SNOW ABOVE 5000 FEET AND A MIX
IN BETWEEN. EXCEPTION COULD BE SHELTERED WEISER RIVER VALLEY AND
VALLEYS IN BAKER COUNTY INCLUDING HALFWAY WHICH COULD STAY ALL
SNOW. PERIODS OF RAIN AND SNOW WILL CONTINUE THROUGH THE DAY
OVER LOWER VALLEYS WITH A STEADY SNOW CONTINUING IN THE MTNS.
LITTLE CHANGE TO FIRST PERIOD FORECAST EXCEPT FOR MORNING
PRECIPITATION TYPE IN LOWER VALLEYS. WILL BE ACCESSING SNOW
ACCUMULATION POTENTIAL IN TREASURE VALLEY FOR WEDNESDAY MORNING
AND ADJUSTING ACCUMULATION AMOUNTS IN OTHER PRODUCTS FOR THE
AFTERNOON PACKAGE.

&&

.AVIATION...WIDESPREAD IFR /AND ISOLATED MVFR/ IN SNOW AND RAIN.
SNOW LEVELS APPROXIMATELY 3500 FT THROUGH THE AFTERNOON WITH
KBOI...KEUL AND KONO EXPECTED TO REMAIN MVFR IN -RASN AND -RA
THROUGH 00Z. MOUNTAINS WILL BE OBSCURED. LIGHT TO MODERATE SE TO SW
SURFACE WINDS WITH LOCAL GUSTS TO 25 KTS. MODERATE WESTERLY WINDS
ALOFT.

&&

.PREV DISCUSSION...
SHORT TERM...TODAY THROUGH WEDNESDAY...WARM SECTOR PROMPTED THE
CANCELLATION OF WINTER HEADLINES ACROSS THE JORDAN AND LOWER
TREASURE VALLEYS. SOME SNOW EARLY THIS MORNING WITH TEMPS ABOVE
FREEZING. LEFT THE WATCH UP FOR THE UPPER TREASURE VALLEY DUE TO
UNCERTAINTY. SNOW HAS ALREADY BEGUN MANY AREAS SO MOVED UP THE
START TIME ON SOME WINTER HEADLINES. RADAR ECHOES HAVE FILLED IN
WITH MOSTLY SNOW ACROSS SOUTHEAST OREGON /BAKER TO BURNS TO
ONTARIO/ AND ACROSS MOST OF SW IDAHO EXCEPT MOUNTAIN HOME
EASTWARD. A BUBBLE OF ABOVE FREEZING TEMPERATURES 36-38F WAS
CENTERED FROM ONTARIO TO BOISE THIS MORNING SO PRECIPITATION COULD
BE A BRIEF WINTRY MIX BEFORE ALL RAIN THROUGH LATE TONIGHT. A WARM
SECTOR WILL CROSS MALHEUR COUNTY AND TREASURE VALLEY THIS
AFTERNOON FOR SNOW LEVELS 3500-4500 FEET FROM LATE MORNING THROUGH
EARLY EVENING. MUCH OF SW IDAHO WILL HAVE STEADY TEMPERATURES
OVERNIGHT THEN SNOW LEVELS WILL DROP BACK TO VALLEY FLOORS
WEDNESDAY MORNING AS THE COLD FRONT MOVES THROUGH. THE COLD FRONT
WILL BE IN CENTRAL OREGON EARLY WEDNESDAY MORNING AND HAS PRESSURE
FALLS AHEAD OF IT OF -6MBS/3HRS AND BEHIND IT OF +6MB/3HRS AT 12Z
FOR A BURST OF HIGH WINDS...30-50MPH OR POSSIBLY EVEN 60 MPH. A
BRIEF BURST OF HEAVY SNOW TO VALLEY FLOORS IS ALSO POSSIBLE.
BLIZZARD CONDITIONS ARE EXPECTED EARLY WEDNESDAY IN
GOODING/FAIRFIELD AND EVEN TOWARDS JEROME LEFT BLIZZARD WARNING UP
FOR THE CAMAS PRAIRIE. HEAVY SNOW IS EXPECTED THERE THIS AFTERNOON
AND EVENING AS WELL SO HOISTED A WINTER STORM WARNING AHEAD OF THE
BLIZZARD. MUCH COOLER WITH MANY VERY WINDY SPOTS WEDNESDAY WITH
NON - DIURNAL TEMPERATURES FALLING OR STEADY ACROSS SE OREGON AND
SW IDAHO.

LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...SNOW SHOWERS WILL
TAPER OFF FROM THE WEST WEDNESDAY NIGHT AND THURSDAY AS AN UPPER
LEVEL LOW MOVES SOUTHEAST INTO UTAH.  AS NORTHERLY FLOW DEVELOPS
OVER THE AREA BEHIND THE UPPER LEVEL LOW TEMPERATURES WILL DROP INTO
THE TEENS AND SINGLE DIGITS BY THURSDAY MORNING AS COLD AIR MOVES
SOUTH FROM BRITISH COLUMBIA.  HOWEVER...LIGHT TO MODERATE SURFACE
WINDS AND CLOUD COVER WILL HELP KEEP TEMPERATURES ABOVE ZERO.  HIGH
TEMPERATURES THURSDAY AFTERNOON WILL BE IN THE TEENS AND 20S.  WINDS
AND CLOUDS WILL BE ON THE DECREASE THURSDAY NIGHT AND FRIDAY WITH
LOW TEMPERATURES FRIDAY MORNING BELOW ZERO ACROSS HIGHER ELEVATIONS
AND THE SINGLE DIGITS ABOVE ZERO IN LOWER VALLEYS.  HIGH
TEMPERATURES FRIDAY WILL BE MAINLY IN THE TEENS.  TEMPERATURES WILL
MODERATE SEVERAL DEGREES SATURDAY AS A SHORT WAVE RIDGE BUILDS OVER
THE AREA.

MODELS STILL HAVE DIFFERENCES SUNDAY THROUGH TUESDAY AS GFS HAS
OVERRUNNING PRECIP AND ECMWF IS MAINLY DRY KEEPING A LOW OFF THE
COAST SO KEPT POPS AND TEMPS NEAR TO SLIGHTLY BELOW CLIMO.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING UNTIL 11 AM MST WEDNESDAY IDZ033.
     WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 11 AM MST
     WEDNESDAY IDZ015-030.
     WINTER STORM WATCH FROM THIS EVENING THROUGH WEDNESDAY MORNING
     IDZ014.
     WINTER STORM WARNING FROM 11 PM THIS EVENING TO 11 AM MST
     WEDNESDAY IDZ016.
     WINTER STORM WARNING UNTIL 11 AM MST WEDNESDAY IDZ011.
     WINTER STORM WARNING UNTIL 11 AM MST WEDNESDAY IDZ013.
     WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 5 AM MST
     WEDNESDAY IDZ029.
     WINTER STORM WARNING UNTIL 11 PM MST THIS EVENING IDZ028.
     BLIZZARD WARNING FROM 11 PM THIS EVENING TO 11 AM MST WEDNESDAY
     IDZ028.
OR...WINTER STORM WARNING UNTIL 4 AM PST WEDNESDAY ORZ061.
     WINTER WEATHER ADVISORY UNTIL 4 AM PST WEDNESDAY ORZ062.
&&

WEATHER.GOV/BOISE

DISCUSSION...DG
AVIATION.....MT
PREV SHORT TERM...VM
PREV LONG TERM....JA/DD
Hazardous weather outlook, Dec 28, 5:18 AM MST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
518 AM MST TUE DEC 28 2010

IDZ011-013-016-028-029-033-ORZ061-291230-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-UPPER WEISER RIVER-HARNEY COUNTY-
518 AM MST TUE DEC 28 2010 /418 AM PST TUE DEC 28 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO AND SOUTHEAST
OREGON.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNINGS ARE IN EFFECT FOR THE LISTED ZONES. FOR
DETAILS...PLEASE SEE THE LATEST WINTER WEATHER MESSAGE...WSWBOI.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINTER STORM WARNINGS WILL GENERALLY BE IN EFFECT UNTIL MID DAY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER CONDITIONS THROUGH
ESTABLISHED PROCEDURES.

IDZ015-030-ORZ062-291230-
SOUTHWEST HIGHLANDS-SOUTHERN TWIN FALLS COUNTY-BAKER COUNTY-
518 AM MST TUE DEC 28 2010 /418 AM PST TUE DEC 28 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO AND NORTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER ADVISORIES ARE IN EFFECT FOR THE LISTED ZONES. FOR
DETAILS...PLEASE SEE THE LATEST WINTER WEATHER MESSAGE...WSWBOI.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINTER WEATHER ADVISORIES WILL GENERALLY BE IN EFFECT UNTIL MID DAY
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER CONDITIONS THROUGH
ESTABLISHED PROCEDURES.

IDZ014-291230-
UPPER TREASURE VALLEY-
518 AM MST TUE DEC 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IDAHO.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
WEDNESDAY MORNING FOR THE UPPER TREASURE VALLEY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER STORM WATCH REMAINS IN EFFECT THROUGH WEDNESDAY MORNING
FOR THE UPPER TREASURE VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER CONDITIONS THROUGH
ESTABLISHED PROCEDURES.

IDZ012-ORZ063-064-291230-
LOWER TREASURE VALLEY ID-MALHEUR COUNTY-LOWER TREASURE VALLEY OR-
518 AM MST TUE DEC 28 2010 /418 AM PST TUE DEC 28 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IDAHO
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Dec 28, 6:43 AM MST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
643 AM MST TUE DEC 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     HEAVY SNOW       2 ENE COUNCIL           44.74N 116.39W
12/28/2010  M6.5 INCH        ADAMS              ID   TRAINED SPOTTER

&&

DDECKER
Local storm report, Dec 28, 7:04 AM MST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
704 AM MST TUE DEC 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HEAVY SNOW       BRUNDAGE SKI AREA       45.00N 116.16W
12/28/2010  M10.0 INCH       ADAMS              ID   MESONET

&&

DDECKER
Local storm report, Dec 28, 8:18 AM MST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
818 AM MST TUE DEC 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY SNOW       4 NNE HALFWAY           44.93N 117.08W
12/28/2010  M11.0 INCH       BAKER              OR   COCORAHS

            11 INCHES OF NEW SNOW OVERNIGHT...1.23 INCHES SNOW WATER
            EQUIVALENT.

0800 AM     SNOW             6 SSE BUHL              42.52N 114.72W
12/28/2010  M0.5 INCH        TWIN FALLS         ID   COCORAHS

            0.5 INCHES OF NEW SNOW IN FELL THE EARLY MORNING HOURS

&&

THIMMESCH
Local storm report, Dec 28, 8:29 AM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
829 AM MST TUE DEC 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 AM     HEAVY SNOW       10 N COUNCIL            44.87N 116.43W
12/28/2010  M10.5 INCH       ADAMS              ID   TRAINED SPOTTER

            OVERNIGHT

&&

THIMMESCH
Local storm report, Dec 28, 8:43 AM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
843 AM MST TUE DEC 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 AM     SNOW             9 SSE MCCALL            44.79N 116.04W
12/28/2010  M5.7 INCH        VALLEY             ID   COCORAHS

            5.7 INCHES OF NEW SNOW OVERNIGHT...22 INCHES ON THE
            GROUND. STILL SNOWING.

0843 AM     SNOW             1 N GLENNS FERRY        42.97N 115.30W
12/28/2010  M1.5 INCH        ELMORE             ID   COCORAHS

            SINCE EARLY MORNING

&&

THIMMESCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Baker

When
December 28, 10:00 AM MST to December 29, 10:00 AM MST
Where
Baker forecast zone
Reported by
Trained Spotter
Coordinates
44.709, -117.675 (the zone’s center; the record gives no point)

Trained spotters reported from 6 to 12 inches of new snow and Snotels reported from 18 to 22 inches.

Heavy Snow, Harney

When
December 28, 10:00 AM PST to December 29, 10:00 AM PST
Where
Harney forecast zone
Reported by
Trained Spotter
Coordinates
43.064, -118.968 (the zone’s center; the record gives no point)

Trained spotters and coop observers reported from 6 to 18 inches of new snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274146, 274130.